Contractive Mapping Theorems in Partially Ordered Sets and Applications to Ordinary Differential Equations

Abstract

We prove the existence and uniqueness of solution for a first-order ordinary differential equation with periodic boundary conditions admitting only the existence of a lower solution. To this aim, we prove an appropriate fixed point theorem in partially ordered sets.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Amann, H.: Order Structures and Fixed Points. Mimeographed Lecture Notes, Ruhr-Universität, Bochum, 1977.

    Google Scholar 

  2. 2.

    Cousot, P. and Cousot, R.: Constructive versions of Tarski’s fixed point theorems, Pacific J. Math. 82 (1979), 43–57.

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Heikkilä, S. and Lakshmikantham, V.: Monotone Iterative Techniques for Discontinuous Nonlinear Differential Equations, Marcel Dekker, Inc., New York, 1994.

    Google Scholar 

  4. 4.

    Ladde, G.S., Lakshmikantham, V. and Vatsala, A.S.: Monotone Iterative Techniques for Nonlinear Differential Equations, Pitman, Boston, 1985.

    Google Scholar 

  5. 5.

    Ran, A.C.M. and Reurings, M.C.B.: A fixed point theorem in partially ordered sets and some applications to matrix equations, Proc. Am. Math. Soc. 132 (2004), 1435–1443.

    Article  MathSciNet  MATH  Google Scholar 

  6. 6.

    Tarski, A.: A lattice-theoretical fixpoint theorem and its applications, Pacific J. Math. 5 (1955), 285–309.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Zeidler, E.: Nonlinear Functional Analysis and Its Applications, Vol. I: Fixed-Point Theorems, Springer, New York, 1986.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Juan J. Nieto.

Additional information

★ Partially supported by Ministerio de Ciencia y Tecnología/ FEDER, project BFM2001-3884-C02-01; and by Xunta de Galicia/ FEDER, project PGIDIT02PXIC20703PN.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nieto, J.J., Rodríguez-López, R. Contractive Mapping Theorems in Partially Ordered Sets and Applications to Ordinary Differential Equations. Order 22, 223–239 (2005). https://doi.org/10.1007/s11083-005-9018-5

Download citation

Key Words

  • fixed point
  • partially ordered set
  • first-order differential equation
  • lower and upper solutions

Mathematics Subject Classification

  • Primary: 47H10
  • 34B15